Drug-Induced Maculopathy

Mahmood J. Khan; Thanos Papakostas; Kyle Kovacs; Mrinali P. Gupta

Disclosures

Curr Opin Ophthalmol. 2020;31(6):563-571. 

In This Article

Uveitis

BRAF Inhibitors

BRAF inhibitors (dabrafenib, vemurafenib) may present with uveitis ranging from asymptomatic anterior uveitis or intermediate uveitis to severe panuveitis. As with MEK inhibitors, a VKH-like syndrome with both ocular and systemic manifestations has also been reported. Retinal vein occlusion has also been described.[83–91] Combination therapy with MEK inhibitors and BRAF inhibitors increases the risk and severity of ocular complications (both serous retinopathy and uvieits), and close monitoring remains paramount during administration of these agents. A collaborative approach with the oncologist is necessary, and the life extending BRAF inhibitors can often be continued. Topical, local, or systemic steroids may be used to treat the uveitis while continuing the BRAF inhibitor. In severe cases, treatment interruptions may be considered, potentially with a rechallenge after resolution of ocular inflammation.

Checkpoint Inhibitors

Check point inhibitors are classified by the ligand for which are targeted and function to induce the activation of T cells against cancer cells. They include drugs that target cytotoxic T-lymphocyte-associated protein 4 (ipilimumab), programmed cell death protein 1 (pembrolizumab, nivolumab), or programmed death-ligand 1 (atezolizumab, avelumab, durvalumab). They are typically used for treating metastatic melanoma, but have also been used to treat lung and colon cancer.[92] Though immune-related adverse events have been reported in 1–6% of patients,[59] predominantly manifesting as dry eye, case reports of more serious events have been reported. Uveitis related to checkpoint inhibitors generally occurs 6–12 weeks after starting therapy, is bilateral, and may present as anterior uveitis, intermediate uveitis, posterior uveitis such as multifocal choroiditis, or panuveitis like VKH.[93,94] Patients on checkpoint inhibitors may also exhibit other, systemic autoimmune reactions to the medication. As checkpoint inhibitors are effective life-extending therapies, treatment should be continued when possible. Topical, local, and/or systemic steorids may be required to treat the uveitis. In severe cases, drug cessation may be required, with potential rechallenge with the medication after the ocular inflammation has resolved.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....